Alabama, 2006Dust Devil in Alabama, July 24, 2006
July 24, 2006 · NWS BMX · 1 event in 1 county or zone
1 dust devil, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 24, 2:05 PM CST, 55 minutes earlier.
Area forecast discussion, Jul 24, 2:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT MON JUL 24 2006
.SYNOPSIS...A LINGERING UPPER LEVEL TROUGH...AND WAVERING FRONTAL
BOUNDARY...WILL GRADUALLY WEAKEN AND BECOME OVERRUN BY A BUILDING
UPPER LEVEL RIDGE. VERY TYPICAL SUMMER WEATHER CAN BE EXPECTED
THROUGH THE FORECAST PERIOD.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT) SURFACE FRONTAL
BOUNDARY CONTINUES TO LIE SOUTHWEST TO NORTHEAST ACROSS THE
FORECAST AREA...WITH HOT AND RELATIVELY DRY CONDITIONS
NORTHWEST...TO MUGGY AND SHOWERY ACTIVITY SOUTHEAST. SHORT WAVE
AND UPPER LEVEL SPEED MAX VISIBLE IN WATER VAPOR AND SATELLITE
WINDS ARE AIDING IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS A
BIT FARTHER NORTH THAN ORIGINALLY EXPECTED...BUT NOT GETTING TOO
OUT OF HAND.
THROUGH THE SHORT TERM...EXPECT THE FRONT TO LIFT SLOWLY NORTH...
WITH A SURGE OF LOW LEVEL MOISTURE AND WARMER AIR. H5 HEIGHT
RISES TOMORROW INDICATIVE OF A BIT OF A CAP DEVELOPING...WHICH
SHOULD RESULT IN A DECREASE IN SHOWER ACTIVITY. NAM GOES PRETTY
MUCH BONKERS WITH THE TROPICAL SYSTEM OFF THE MEXICAN COAST...AND
THE SOLUTION IS DISCOUNTED ACROSS TEXAS AND THE GULF PRETTY MUCH
BEYOND 24 HOURS. INTO WEDNESDAY...DEEP SOUTHWESTERLY FLOW OVER THE
AREA AS A BIT OF ENERGY COMES NORTHWARD THROUGH THE MISSISSIPPI
VALLEY. BELIEVE IT MAY BE TAKING THINGS A BIT TOO FAR EAST...AND
WILL TRIM POPS A BIT THERE.
GUIDANCE TEMPERATURES PRETTY MUCH ACCEPTED FOR OVERNIGHT
LOWS...AND STUCK WITH THE WARMER CHOICES BOTH TUESDAY AND WEDNESDAY.
.LONG TERM...(THURSDAY THROUGH MONDAY) ONCE AGAIN...SEEMS LIKE THE
OPERATIONAL GFS IS OVERDOING WHAT IS A SLIGHT WEAKNESS BETWEEN
RIDGES INTO A MORE SIGNIFICANT TROUGH. THIS IS A REPEAT PATTERN
THAT IS SUPPORTED NEITHER BY THE ENSEMBLE MEANS OR THE EUROPEAN
MODEL...WHICH HAS BEEN MY MODEL OF CHOICE OVER OUR ARE THIS
SUMMER.
SO...WILL DEFINITELY BE LEANING ON THE GENERALLY WARMER AND DRIER
00Z ENSEMBLE SOLUTION THROUGH THE PERIOD. ENSEMBLE NUMBERS ARE
MUCH MORE IN LINE WITH THE STRONGER GULF RIDGING...AND SHALLOWER
GREAT LAKES/OHIO VALLEY UPPER LEVEL TROUGH.
THE NET RESULT IN THE PACKAGE WILL BE HIGH TEMPS NUDGED A BIT
HIGHER...RUNNING ABOVE GUIDANCE BY SOME 3 TO 5 DEGREES THURSDAY
AND FRIDAY...TRIMMING TO 1 TO 3 ABOVE GUIDANCE AT THE END OF THE
PERIOD. POPS...SIMILARLY WILL BE TRIMMED A BIT...MORE SIGNIFICANTLY
BELOW GUIDANCE...SOME 20 PERCENT BELOW GUIDANCE THURSDAY AND
FRIDAY...TO NEAR OF JUST BELOW GUIDANCE BY THE END OF THE PERIOD.
JD/81
&&
.AVIATION...DISCUSSION FOR 18Z TAFS.
THUNDERSTORMS ACTIVITY WILL BE INCREASING THIS AFTERNOON ACROSS THE
AREA. SITES TOI AND MGM WILL HAVE THE BETTER CHANCES OF PROLONGED
RAIN AND THUNDERSTORM ACTIVITY. SITES BHM...ANB...AND EET WILL BE
MORE OF A HIT AND MISS SITUATION. IT A STORM DOES HIT OVER THESE
SITES...IT SHOULD NOT IMPACT OPERATIONS FOR MORE THAN ONE HOUR.
THESE CONDITIONS WILL PREVAIL THROUGH AT LEAST 01Z. AFTER THIS
TIME...THERE MAY BE SOME ISOLATED STORMS BUT CHANCES OF IMPACTING A
TAF SITE ARE KIND OF SMALL. FORECAST WILL BE ADJUSTED IF IT IS
OBVIOUS THAT STORMS WILL CONTINUE PAST THIS TIME.
FROM 06Z THROUGH 13Z...MVFR CONDITIONS ARE POSSIBLE ACROSS MOST
SITES AS PATCHY FOG DEVELOPS. THERE MAY BE A BRIEF IFR AT TCL BUT
THIS IS SOMETIMES DUE TO SHALLOW FOG RIGHT OVER THE INSTRUMENT
INSTEAD DEVELOPING OVER THE ENTIRE AIRPORT. EITHER WAY...A BCFG WAS
INCLUDED TO REFLECT THIS.
10/ARM
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 67 91 66 90 / 20 10 10 30
ANNISTON 70 92 71 90 / 20 10 10 30
BIRMINGHAM 72 92 73 91 / 20 10 20 40
TUSCALOOSA 69 94 72 92 / 10 20 20 50
CALERA 70 92 72 91 / 20 20 20 40
AUBURN 71 90 73 89 / 40 20 20 20
MONTGOMERY 72 94 72 92 / 30 30 20 30
TROY 72 92 71 92 / 40 50 20 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
81/81/10
Hazardous weather outlook, Jul 24, 12:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON JUL 24 2006
ALZ011>015-017>050-251830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT MON JUL 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
12/SIRMON
In the hours before
Special weather statement, Jul 24, 9:50 AM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 AM CDT MON JUL 24 2006
ALZ019-027-241615-
CALHOUN-TALLADEGA-
1050 AM CDT MON JUL 24 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA AND CALHOUN
COUNTIES UNTIL 1115 AM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TALLADEGA SUPER SPEEDWAY...MOVING NORTHEAST AT 15
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLADEGA...
LINCOLN...TALLADEGA SUPER SPEEDWAY...MUNFORD...WEST END-COBB TOWN...
OXFORD...HOBSON CITY AND BYNUM THROUGH 1115 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
10/ARM
Special weather statement, Jul 24, 1:13 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT MON JUL 24 2006
ALZ026-241945-
ST. CLAIR-
213 PM CDT MON JUL 24 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 245
PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF PELL CITY...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELL CITY AND
RIVERSIDE THROUGH 245 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
ADDITIONALLY HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
12/SIRMON
Local storm report, Jul 24, 2:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT MON JUL 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG WILSONVILLE 33.24N 86.48W
07/24/2006 SHELBY AL PUBLIC
TREE LIMBS BLOCKING ROAD IN WILSONVILLE.
&&
DCWSpecial weather statement, Jul 24, 2:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT MON JUL 24 2006
ALZ028-242115-
CLAY-
347 PM CDT MON JUL 24 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 415 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF MILLERVILLE...MOVING EAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND...PYRITON AND
MILLERVILLE THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
12/SIRMON
Dust Devil, Winston
- When
- July 24, 3:00 PM CST
- Where
- Winston County, Haleyville
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
An apparent dust devil caused extensive damage to two chicken houses on a farm on Dime Road, north of Haleyville. Witnesses reported seeing metal from the chicken houses, and other debris, circulating and floating in the air and being carried by the wind. Some of the debris was carried a quarter of a mile away. A power line was also torn from a pole, which resulted in a small fire. There were no thunderstorms in the area at the time. Time of the event is estimated.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, July 24, 20061 death · 1.75 in hail · 20 events
- Rip Current in North Carolina, July 24, 20061 death · 1 event
- Rip Current in Florida, July 24, 20061 death · 1 event
- Hail and Damaging Winds in Minnesota, July 24, 2006$1.0 million · 1.75 in hail · 15 events
- Flash Flood and Hail in Wisconsin, July 24, 2006$250,000 · 2 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 24, 2006$30,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Dakota, July 24, 2006$25,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Wisconsin, July 24, 2006$18,000 · 1.75 in hail · 6 events
- Lightning Strike in North Dakota, July 24, 2006$15,000 · 1 event
- Damaging Winds and Lightning Strike in Wisconsin, July 24, 2006$12,000 · 56 kt wind · 3 events
- Damaging Winds and Heavy Rain in Montana, July 24, 200663 kt wind · 6 events
- Hail and Damaging Wind in Michigan, July 24 to 25, 20061 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522696.